Alert archive / West Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 13, NWS Charleston, WV

April 5, 20094 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Apr 5, 2009, 11:45 PM EDT for 4 counties in West Virginia. It was in force for 45 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2009, 11:45 PM EDT (03:45 UTC)
Expired
Apr 6, 2009, 12:30 AM EDT
In force
45 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Boone County, WV, Lincoln County, WV, Logan County, WV, Mingo County, WV

The radar

The Charleston,WV radar (KRLX), 50 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 12:00 AM EDTTSTM WND DMGLogan, WVTREES DOWN ON POWER LINES AND HOUSES. POWER OUTAGES.
Apr 6, 12:00 AM EDTTSTM WND DMGWilliamson, WVSMALL TREES DOWN ON POWER LINES. POWER OUTAGES.
Apr 6, 12:08 AM EDTTSTM WND DMGPecks Mill, WVLARGE BRANCHES BROKEN. EVENT OCCURRED AROUND 1208 AM 04/06/2009
Apr 6, 12:09 AM EDTHAIL 0.75Whitman, WVEVENT OCCURRED AROUND 1158 PM 04/05/2009
Apr 6, 12:09 AM EDTHAIL 0.88Whitman, WVEVENT OCCURRED AROUND 1158 PM 04/05/2009
Apr 6, 12:26 AM EDTTSTM WND DMGLogan, WVSTRUCTURAL DAMAGE. EVENT OCCURRED AROUND 1218 AM 04/06/2009
Apr 6, 12:26 AM EDTHAIL 0.5Logan, WVEVENT OCCURRED AROUND 1218 AM 04/06/2009
Apr 6, 12:29 AM EDTTSTM WND DMGHenlawson, WVLARGE BRANCHES BROKEN. EVENT OCCURRED AROUND 1214 AM 04/06/2009

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 8:53 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2009-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2009-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2014 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
547 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 060345
SVRRLX
WVC005-043-045-059-060430-
/O.NEW.KRLX.SV.W.0013.090406T0345Z-090406T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1145 PM EDT SUN APR 5 2009

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BOONE COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF MADISON...
  SOUTHEASTERN LINCOLN COUNTY IN WEST VIRGINIA...
  LOGAN COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF LOGAN...
  NORTHWESTERN MINGO COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF WILLIAMSON...

* UNTIL 1230 AM EDT

* AT 1145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES NORTHWEST OF HOLDEN...OR 14 MILES NORTH OF WILLIAMSON...AND
  MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF HOLDEN BY 1155 PM EDT...
  8 MILES SOUTH OF HARTS BY MIDNIGHT EDT...
  CHAPMANVILLE...CHIEF LOGAN STATE PARK AND 7 MILES NORTH OF LOGAN BY
  1205 AM EDT...
  MADISON BY 1225 AM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY
MORNING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL VIRGINIA
AND CENTRAL WEST VIRGINIA.

&&

LAT...LON 3774 8234 3777 8233 3779 8237 3786 8241
      3785 8239 3796 8228 3824 8181 3822 8181
      3822 8184 3819 8181 3820 8181 3822 8177
      3782 8171 3766 8229
TIME...MOT...LOC 0345Z 249DEG 35KT 3787 8225

$$

26
2 follow-up statements
000 
WWUS51 KRLX 060407
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1207 AM EDT MON APR 6 2009

WVC059-060417-
/O.CAN.KRLX.SV.W.0013.000000T0000Z-090406T0430Z/
MINGO WV-
1207 AM EDT MON APR 6 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MINGO COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY
MORNING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL VIRGINIA
AND CENTRAL WEST VIRGINIA.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3774 8208 3775 8212 3777 8210 3780 8212
      3806 8209 3824 8181 3822 8183 3821 8183
      3819 8181 3820 8180 3822 8177 3782 8171
      3772 8209
TIME...MOT...LOC 0407Z 249DEG 35KT 3794 8200

$$

WVC005-043-045-060430-
/O.CON.KRLX.SV.W.0013.000000T0000Z-090406T0430Z/
LOGAN WV-LINCOLN WV-BOONE WV-
1207 AM EDT MON APR 6 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR WESTERN BOONE...SOUTHEASTERN LINCOLN AND LOGAN COUNTIES...

AT 1206 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CHAPMANVILLE...OR 6 MILES NORTH OF LOGAN...MOVING EAST
AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  JEFFREY...TURTLE CREEK...SHARPLES AND 7 MILES NORTH OF BLAIR BY
  1220 AM EDT...
  MADISON...FOSTER AND 6 MILES SOUTH OF DANVILLE BY 1225 AM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY
MORNING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL VIRGINIA
AND CENTRAL WEST VIRGINIA.

&&

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3774 8208 3775 8212 3777 8210 3780 8212
      3806 8209 3824 8181 3822 8183 3821 8183
      3819 8181 3820 8180 3822 8177 3782 8171
      3772 8209
TIME...MOT...LOC 0407Z 249DEG 35KT 3794 8200

$$

26
000 
WWUS51 KRLX 060427
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1227 AM EDT MON APR 6 2009

WVC005-043-045-060437-
/O.EXP.KRLX.SV.W.0013.000000T0000Z-090406T0430Z/
LOGAN WV-LINCOLN WV-BOONE WV-
1227 AM EDT MON APR 6 2009

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BOONE...SOUTHEASTERN
LINCOLN AND LOGAN COUNTIES WILL EXPIRE AT 1230 AM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. OTHER
STORMS IN THE AREA COULD PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT MONDAY
MORNING FOR CENTRAL KENTUCKY AND SOUTHEAST OHIO AND CENTRAL VIRGINIA
AND CENTRAL WEST VIRGINIA.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3774 8208 3775 8212 3777 8210 3780 8212
      3806 8209 3824 8181 3822 8183 3821 8183
      3819 8181 3820 8180 3822 8177 3782 8171
      3772 8209
TIME...MOT...LOC 0427Z 249DEG 35KT 3801 8177

$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 7:49 PM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, Apr 5, 7:49 PM EDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
749 PM EDT SUN APR 5 2009

.SYNOPSIS...
COLD FRONT TONIGHT...WITH SOME GUSTY SHOWERS AND STORMS. SHOWERY AND
MUCH COLDER MONDAY. SNOW SHOWERS MONDAY NIGHT THROUGH TUESDAY
NIGHT...ESPECIALLY MOUNTAINS. BRIEF VISIT BY HIGH PRESSURE MIDWEEK.

&&

.NEAR TERM /THROUGH MONDAY/...
CONCERNED THAT WITH WARM AIR THIS EVENING AHEAD OF FRONT...THAT EVEN
THE GRADIENT WIND OF DEEPENING LOW PRESSURE OR MIXING DOWN WILL
RESULT IN WIND GUSTS NEAR 40 KNOTS.  POSTED A WIND ADVISORY FOR
OVERNIGHT.  LOW PRESSURE MAY BE TRACKING A BIT S OF MOST MODELS
WHICH WOULD LESSEN THE THREAT OF STRONG WINDS IN OUR COUNTIES NW OF
KUNI...BUT POSTED FOR ENTIRE CWA FOR NOW.

THE LACK OF MOISTURE FEEDING INTO THE FRONT THE MAIN LIMITING FACTOR
TO THUNDERSTORM DEVELOPMENT. DEW POINTS POOL AROUND 50. BUT WITH THE
STRONG DYNAMICS SOME SEVERE THUNDERSTORM WARNINGS MAY STILL BE
REQUIRED EVEN THROUGH LIGHTNING MAY BE LIMITED.

DID NOT CHANGE POPS BUT DID HOLD UP TEMPERATURES LONGER...AND KEPT
OVERNIGHT MINIMUM WARMER IN EASTERN COUNTIES.

&&

.SHORT TERM / MONDAY THROUGH 6 AM MONDAY/...
PERIOD IS DOMINATED BY VERY COOL AIR MASS...AND UNSETTLED MOIST
UPSLOPE FLOW...THAT CAUSES RAIN AND SNOW SHOWERS INCLUDING SOME SNOW
ACCUMULATION /ESPECIALLY HIGHER ELEVATIONS/.

MODELS IN QUITE GOOD AGREEMENT FOR MASS FIELDS AND SURFACE LOW
PLACEMENT WITH THE SYSTEM MONDAY. WINDS ON BACKSIDE OF LOW MAY REACH
ADVISORY CRITERIA IN MOUNTAINS MONDAY AFTERNOON AND EVENING...WITH
GUSTS PERHAPS EXCEEDING 45 MPH. AFTER BRIEF DRY SLOT BEHIND FIRST
FRONT EARLY MONDAY MORNING...A SECONDARY FRONT OF SORTS /MORE
OBVIOUSLY MARKED IN THE NAM/ AND RETURN OF DEEPER MOISTURE COMES
BACK IN FROM THE WEST MIDMORNING ONWARD. RELATIVE LULL IN SHOWERS
EARLY MORNING...GETS OVERCOME BY INSTABILITY SHOWERS THROUGH THE DAY
AS COLD AIR ADVECTION ENSUES. I FEEL THE NAM QPF FIELD IS TOO DRY
GIVEN THE NOTEWORTHY INSTABILITY AND LOW LEVEL MOISTURE AVAILABLE AS
SUGGESTED BY BUFKIT SOUNDINGS. PREFER GENERAL BROADBRUSH OF
SREF/GFS/ECMWF...WITH LESS ACTIVITY NORTH AND WEST OF OHIO RIVER BUT
EVERYONE SEEING AT LEAST SOME SHOWERS. 925MB TEMPERATURES TAKE UNTIL
00Z TUESDAY TO DROP BELOW ZERO FOR MOST OF THE AREA...SO CHANGE FROM
RAIN TO SNOW SHOWERS WILL TAKE TIME /EARLIEST AT HIGHEST
ELEVATIONS/.

FOR THE PERIOD OF MONDAY NIGHT THROUGH TUESDAY NIGHT...PERSISTENT
MOIST UPSLOPE FLOW EXISTS. WITH TIME...THE SHOWER ACTIVITY WILL
FOCUS MORE AND MORE TOWARDS THE HIGHER ELEVATIONS VERSUS THE
LOWLANDS. WIND TRAJECTORY IS INITIALLY FAVORABLE FOR ALL OF
MOUNTAINS FOR UPSLOPE SNOW...BUT SOME BACKING IN DIRECTION
EVENTUALLY FAVORS NORTHERN MOUNTAINS VERSUS FARTHER SOUTH. THOUGH
SNOW WILL BEGIN MONDAY NIGHT...IT WILL TAKE UNTIL TUESDAY MORNING
FOR DENDRITIC GROWTH ZONE TO SATURATE AS BEST OF COLD CORE ARRIVES.
DURING THE DAY TUESDAY...MUCH OF SNOW THAT FALLS WILL BE MELTING
BECAUSE OF THE HIGHER SUN ANGLE THIS TIME OF YEAR...AS WELL AS WARM
GROUND. FIGURING ON INCH OR LESS FOR LOWLANDS BY DAWN
TUESDAY...THOUGH MAINLY ON ELEVATED SURFACES AND GRASSY AREAS VERSUS
ACTUAL ROADWAYS. THE HIGHER MOUNTAINS OF WEST VIRGINIA...GENERALLY
ABOVE 2000 FEET ELEVATION...COULD HAVE 2 TO 3 INCHES BY DAWN
TUESDAY...WITH ADDITIONAL LIGHT ACCUMULATION TUESDAY THROUGH TUESDAY
NIGHT.

LAST OF UPSLOPE SNOW SHOWERS END WEDNESDAY MORNING. GFS SUGGESTS A
CLIPPER OF SORTS ON BACK SIDE OF LARGE UPPER TROUGH WEDNESDAY
AFTERNOON-EVENING...BUT WILL AWAIT MORE CONFIRMATION FROM ADDITIONAL
RUNS AND OTHER MODELS...BEFORE INTRODUCING TO THE ACTUAL FORECAST.

WITH GROWING SEASON JUST UNDERWAY FOR GENERALLY THE KY/OH/WV
TRI-STATE AREA...WILL MAINTAIN MENTION OF POSSIBLE FROST/FREEZE FOR
THE AFFECTED ZONES MONDAY NIGHT AND TUESDAY NIGHT.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
GOING ALONG WITH HPC IDEA OF A GENERAL ECMWF/GFS BLEND WITH MORE
EMPHASIS ON THE EURO MODEL AS TIME GOES ON.  GENERAL EAST COAST
TROUGH PATTERN WILL CONTINUE THROUGH THE PERIOD...LEADING TO
TEMPERATURES GENERALLY AT OR BELOW NORMAL THROUGH THE EXTENDED
PERIOD.

GFS WANTS TO BRING A CLIPPER-TYPE DISTURBANCE INTO THE TROUGH LATE
WEDNESDAY AND WEDNESDAY NIGHT.  THIS IS A NEW FEATURE THAT IS A BIT
SUSPICIOUS AND ABSENT FOR THE MOST PART FROM THE ECMWF...SO WILL BE
LEAVING ANY EFFECTS OUT FOR NOW OTHER THAN SOME CLOUDS.

MORE SIGNIFICANT H500 WAVE TREKS INTO THE CENTRAL PLAINS BY
THURSDAY...WITH WARM FRONT LIFTING NORTHWARD AHEAD OF IT.  HAVE SOME
CHANCE POPS FOR LIGHT RAIN TO START. FRONT MAY STALL OVER THE CWA
FOR A TIME UNTIL SURFACE WAVE KICKS IT EAST FRIDAY NIGHT.  COULD BE
A GOOD RAINMAKER FOR OUR AREA WITH AMPLE FLOW FROM THE GULF...PUT IN
LIKELY POPS IN EVEN AT THIS DISTANCE.  A PERIOD OF UPSLOPE-DRIVEN
SHOWERS MAY OCCUR THROUGH SATURDAY.  HIGH PRESSURE BUILDS BACK IN
FOR SATURDAY NIGHT AND SUNDAY.

HPC TEMPERATURES LEANED MORE TOWARDS THE ENSEMBLE MOS
GUIDANCE...WHICH WAS GENERALLY COOLER AND SEEMS MORE PRUDENT IN THIS
TROUGHING PATTERN.  DID NOT STRAY TOO FAR.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
LOW LEVEL WINDS INCREASING WITH POSSIBLE 40 KNOT GUSTS AT THE
SURFACE IN SHOWERS AND NEAR FRONT.  CEILING AND VSBY BRIEFLY 2 TO 4
THSD FT AND VSBY 3 MILES IN SHOWERS AND THUNDERSTORMS AHEAD OF THE
FRONT.  IN WAKE OF THE FRONT...HAVE DRY SLOT MOVING THROUGH 06-12Z
MONDAY...THEN CEILINGS AND VSBY LOWERING IN THE COLD AIR ADVECTION
AFTER 12Z.  WIDESPREAD CEILINGS 1 TO 2 THSD FT OVC AND VSBY 5 MILES
IN LIGHT RAIN AND SNOW SHOWERS 18Z TO 00Z TUESDAY.  CEILINGS AOB 1
THSD FT AND VSBY AOB 3 MILES OVER THE MOUNTAINS 18Z TO 00Z TUESDAY.

AVIATION OUTLOOK /BEYOND 18Z MONDAY/...
IFR CONDITIONS POSSIBLE IN THE COOL POOL OVER THE MOUNTAINOUS
COUNTIES THROUGH TUESDAY.

&&

.EQUIPMENT...
CHARLESTON WV DOPPLER RADAR MAY HAVE INTERMITTENT BRIEF OUTAGES DUE
TO EQUIPMENT PROBLEMS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WIND ADVISORY UNTIL 4 AM EDT MONDAY FOR WVZ005>011-013>020-
     024>040-046-047.
OH...WIND ADVISORY UNTIL 4 AM EDT MONDAY FOR OHZ066-067-075-076-
     083>087.
KY...WIND ADVISORY UNTIL 4 AM EDT MONDAY FOR KYZ101>103-105.
VA...WIND ADVISORY UNTIL 4 AM EDT MONDAY FOR VAZ003-004.

&&

SYNOPSIS...TRM/SL
NEAR TERM...KTB
SHORT TERM...MDP
LONG TERM...CL
AVIATION...KTB
EQUIPMENT...
Hazardous weather outlook, Apr 5, 9:39 PM EDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
939 PM EDT SUN APR 5 2009

WVZ038-046-047-070145-
WEBSTER-POCAHONTAS-RANDOLPH-
939 PM EDT SUN APR 5 2009

...WIND ADVISORY IN EFFECT UNTIL 4 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN MOUNTAINS OF WEST
VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

COLDER AIR WILL MOVE IN MONDAY IN THE WAKE OF A STRONG COLD
FRONT. PRECIPITATION IS EXPECTED TO CHANGE OVER TO SNOW DURING
MONDAY AFTERNOON. SNOW SHOWERS ARE EXPECTED TO LINGER THROUGH
EARLY WEDNESDAY. LIGHT SNOW ACCUMULATIONS COULD WARRANT WINTER
WEATHER ADVISORIES FOR MONDAY NIGHT THROUGH TUESDAY NIGHT.

ALSO...WIND GUSTS MAY EXCEED 45 MPH AT TIMES MONDAY AFTERNOON AND
EVENING...ESPECIALLY FOR THE HIGHER RIDGES. ANOTHER WIND ADVISORY
MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ037-070145-
NICHOLAS-
939 PM EDT SUN APR 5 2009

...WIND ADVISORY IN EFFECT UNTIL 4 AM EDT MONDAY...
...SEVERE THUNDERSTORM WATCH 120 IN EFFECT UNTIL 2 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NICHOLAS COUNTY IN WEST
VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

COLDER AIR WILL MOVE IN MONDAY IN THE WAKE OF A STRONG COLD
FRONT. PRECIPITATION IS EXPECTED TO CHANGE OVER TO SNOW DURING
MONDAY AFTERNOON. SNOW SHOWERS ARE EXPECTED TO LINGER THROUGH
EARLY WEDNESDAY. LIGHT SNOW ACCUMULATIONS COULD WARRANT WINTER
WEATHER ADVISORIES FOR MONDAY NIGHT THROUGH TUESDAY NIGHT.

ALSO...WIND GUSTS MAY EXCEED 45 MPH AT TIMES MONDAY AFTERNOON AND
EVENING...ESPECIALLY FOR THE HIGHER RIDGES. ANOTHER WIND ADVISORY
MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-075-076-084-085-VAZ003-004-WVZ008>011-016>020-027>031-
033>036-070145-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-DICKENSON-BUCHANAN-
JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
939 PM EDT SUN APR 5 2009

...WIND ADVISORY IN EFFECT UNTIL 4 AM EDT MONDAY...
...SEVERE THUNDERSTORM WATCH 120 IN EFFECT UNTIL 2 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
VIRGINIA...AND THE NORTHERN LOWLANDS AND SOUTHERN MOUNTAINS OF WEST
VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT AS A
STRONG COLD FRONT PASSES THROUGH THE REGION. SOME STORMS COULD
CONTAIN STRONG GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ083-086-087-WVZ005>007-013>015-024>026-070145-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-WAYNE-
CABELL-MASON-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-
939 PM EDT SUN APR 5 2009

...WIND ADVISORY IN EFFECT UNTIL 4 AM EDT MONDAY...
...SEVERE THUNDERSTORM WATCH 120 IN EFFECT UNTIL 2 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...EXTREME SOUTHEAST OHIO...AND THE SOUTHERN LOWLANDS OF WEST
VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT AS A
STRONG COLD FRONT PASSES THROUGH THE REGION. SOME STORMS COULD
CONTAIN STRONG GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

BEHIND THE COLD FRONT WHICH PASSES TONIGHT...MUCH COLDER AIR WILL
OVERSPREAD THE REGION FOR THE FIRST HALF OF THE WORKWEEK. WITH THE
GROWING SEASON HAVING JUST STARTED...TEMPERATURES BOTH MONDAY
NIGHT AND TUESDAY NIGHT...WILL DROP TO NEAR OR EVEN SLIGHTLY BELOW
FREEZING. A LIGHT COATING OF SNOW IS ALSO POSSIBLE BY LATE MONDAY
NIGHT. FROST AND/OR FREEZE ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ032-039-040-070145-
TAYLOR-UPSHUR-BARBOUR-
939 PM EDT SUN APR 5 2009

...WIND ADVISORY IN EFFECT UNTIL 4 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF NORTH
CENTRAL WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TRM

In the hours before

Local storm report, Apr 5, 11:04 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1104 PM EDT SUN APR 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND DMG     LOAD                    38.55N 82.97W
04/05/2009                   GREENUP            KY   FIRE DEPT/RESCUE

            TREES DOWN ON POWER LINES ON SR 7 NEAR LOAD.

&&

ABEAVERS
Special weather statement, Apr 5, 11:05 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1105 PM EDT SUN APR 5 2009

OHZ086-087-WVZ006-007-060330-
CABELL-GALLIA-LAWRENCE-MASON-
1105 PM EDT SUN APR 5 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CABELL...
SOUTHEASTERN LAWRENCE...SOUTHERN GALLIA AND SOUTHWESTERN MASON
COUNTIES...

AT 1104 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM LOCATED 8 MILES SOUTHEAST OF LAKE
VESUVIUS...MOVING EAST AT 40 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR SCOTTOWN AROUND 1110 PM...ATHALIA AROUND 1115
PM...CROWN CITY AROUND 1120 PM AND ASHTON AROUND 1130 PM.

IF THIS STORM INTENSIFIES...A WARNING MAY BE REQUIRED.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Apr 5, 11:17 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1117 PM EDT SUN APR 5 2009

WVZ005-006-013-060345-
CABELL-LINCOLN-WAYNE-
1117 PM EDT SUN APR 5 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WAYNE...SOUTHERN CABELL
AND WESTERN LINCOLN COUNTIES...

AT 1116 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM LOCATED OVER WAYNE...MOVING NORTHEAST
AT 50 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR BEECH FORK STATE PARK AROUND 1125 PM...SALT
ROCK AROUND 1135 PM AND HAMLIN AROUND 1140 PM.

IF THIS STORM INTENSIFIES...A WARNING MAY BE REQUIRED.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Apr 5, 11:28 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1128 PM EDT SUN APR 5 2009

WVZ024-025-034-060400-
LOGAN-MINGO-WYOMING-
1128 PM EDT SUN APR 5 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WYOMING...
SOUTHEASTERN LOGAN AND SOUTHEASTERN MINGO COUNTIES...

AT 1128 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM LOCATED 15 MILES SOUTHEAST OF
WILLIAMSON...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR HAMPDEN AROUND 1140 PM...GILBERT AROUND 1145
PM...R.D. BAILEY LAKE AROUND 1150 PM...HANOVER AROUND 1155 PM AND
COAL MOUNTAIN AROUND MIDNIGHT.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12
Special weather statement, Apr 5, 11:37 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1137 PM EDT SUN APR 5 2009

WVZ005-013-024>026-060400-
BOONE-LINCOLN-LOGAN-MINGO-WAYNE-
1137 PM EDT SUN APR 5 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE...SOUTHERN
LINCOLN...WEST CENTRAL BOONE...WESTERN LOGAN AND WESTERN MINGO
COUNTIES...

AT 1136 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM LOCATED 10 MILES EAST OF INEZ...MOVING
NORTHEAST AT 60 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR DINGESS AROUND 1145 PM...HARTS AROUND 1150
PM...GILL AROUND 1155 PM AND SPURLOCKVILLE AROUND MIDNIGHT.

IF THIS STORM INTENSIFIES...A WARNING MAY BE REQUIRED.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Apr 5, 11:40 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1140 PM EDT SUN APR 5 2009

OHZ085-WVZ007>009-017-060415-
JACKSON-MASON-MEIGS-WIRT-WOOD-
1140 PM EDT SUN APR 5 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MASON...NORTHERN
JACKSON...SOUTHEASTERN MEIGS...SOUTHWESTERN WIRT AND SOUTHWESTERN
WOOD COUNTIES...

AT 1139 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM LOCATED 8 MILES SOUTH OF RACINE...
MOVING NORTHEAST AT 50 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR COTTAGEVILLE AROUND 1145 PM...RAVENSWOOD
AROUND 1150 PM...PORTLAND AROUND 1155 PM...LEROY AROUND MIDNIGHT AND
ROCKPORT AROUND 1210 AM.

IF THIS STORM INTENSIFIES...A WARNING MAY BE REQUIRED.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 11:30 PM EDTSevere Thunderstorm WarningRLXCabell, Kanawha, Lincoln, Putnam45 min
Apr 6, 4:36 AM EDTWinter Weather AdvisoryRLX39 hr
Apr 6, 4:47 AM EDTFreeze WatchRLXBoone, Cabell, Calhoun, Jackson, Kanawha, Lincoln and 11 more30 hr
Apr 6, 4:47 AM EDTFreeze WarningRLXBoone, Cabell, Calhoun, Jackson, Kanawha, Lincoln and 11 more30 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.